/clinical/,/clinical/pted/,/clinical/pted/hffy/,/clinical/pted/hffy/parenting/,

/clinical/pted/hffy/parenting/6646.hffy

20170113

page

100

UWHC,UWMF,

Clinical Hub,Patient Education,Health and Nutrition Facts For You,Pediatrics, Parenting

Withdrawal to Medications in Children (6646)

Withdrawal to Medications in Children (6646) - Clinical Hub, Patient Education, Health and Nutrition Facts For You, Pediatrics, Parenting

6646


Withdrawal to Pain Medications in Children


What is withdrawal and why does it
happen?
When a child receives certain medicines for
a long period of time, the body gets used to
having them. This is called physical
dependence. When these medicines are
stopped quickly, the body needs to adjust to
this change. Below is a list of symptoms
commonly seen with withdrawal. When
your child withdraws, you may see some or
all of them. It is important to remember, not
all people experience withdrawal.

 Poor sleep patterns
 Tremors
 Fever
 Agitation
 Irritability or difficult to calm
 Diarrhea
 Vomiting or wretching
 Stomach pain
 Poor feeding
 Itching
 Sweating
 Yawning
 Sneezing
 Goose bumps
 Higher heart rate
 Higher blood pressure
 Stiff arms or legs
 Arching of back

What can be done to prevent withdrawal?
When your child’s health care team decides
to stop certain medicines, the doses will be
decreased slowly. This is called weaning.
During this time, some of these symptoms
may be seen. These symptoms are not
typically harmful, but they can be
distressing to the parent to see and for the
child to experience. The team and the family
need to decide if these symptoms are
tolerable, or if it is too difficult for the child.
If the symptoms are too difficult for the
child to experience the weaning can be
stopped or slowed or sometimes another
medication is given to lessen the symptoms.
This will give your child’s body time to
adjust to the change.

Every patient is unique and reacts in a
different way. The goal of the team is to
create a balance for the patient and family.
To quickly and safely wean the child off
medications they no longer need and avoid
side effects of these medications, while
limiting withdrawal symptoms.

Medicines may also be given to prevent
withdrawal or to lessen it if it occurs.. We
cannot always get rid of all the withdrawal
symptoms. Your child’s nurse will watch for
any signs or symptoms listed above. You
can also let your child’s nurse know if you
see any of these signs so medication can be
given, if needed.

There are also other things you can do to
help your child through the withdrawal
symptoms. Often things that comfort
children will be helpful – a quiet room,
reduced lighting, quiet, calm music, being
held by a parent, slow rocking, quietly
reading a book, or gentle massage.

Your health care team may have given you this information as part of your care. If so, please use it and call if you
have any questions. If this information was not given to you as part of your care, please check with your doctor. This
is not medical advice. This is not to be used for diagnosis or treatment of any medical condition. Because each
person’s health needs are different, you should talk with your doctor or others on your health care team when using
this information. If you have an emergency, please call 911.Copyright © 1/2017 University of Wisconsin Hospitals and
Clinics Authority. All rights reserved. Produced by the Department of Nursing, HF#6646